Starting Topamax-how long until it helps?

So I’m finally on a medication for MAV although my neuro doesn’t use that diagnosis. Just calls them migraines. Whatever… :slight_smile: I started 3 days ago and so far no side effects of any real note. A few more radical dreams but that’s not too far from the norm for me. Also, right now I’m only taking 25 mg at night and it seems that the next day I’m having some nausea and abdominal cramping. Pretty minor and may not be related to the Topamax at all.

I’ve read all about the possible horrific side effects of Topamax and am hoping to avoid them. I am generally not too sensitive to medications. My neuro said we would slowly work up to 100 mg a day and it would take a couple months to see if it was helping. I’m kind of up against a deadline as far as returning to work.

My question is this…will it really take that long to tell if it’s working? Has anyone out there been able to tolerate it long enough to tell?

I just came off an 8-day long period of pain-head/neck/shoulders. Dizziness has been aggravated lately as well but the complication for me is that 3 weeks ago I got my 2nd Gentamicin injection for my Meniere’s. I think it is finally kicking in and contributing to the dizziness and mini-spins, but it’s hard to say.

Thanks!

Nicki

It takes about 3 weeks for the Topamax start working and a full 6 weeks to feel the full effect of it. Doctors will tell you it varies from patient to patient.

I have been taking Topamax since 2004. Was off a year from taking it to try another medication. Had some side effects and pdoc/neuro thought it was drug related- but symptoms still remained. Then again I was put back on it as a temporary med to use during anxiety related time frames however it also helped with my migraines. So I really didn’t like the thought of going off it.

The dose where you will start to feel some change is at 50 mgs. 100 mgs is the average dosage most doctors prescribe up to 150. I’ve been on numerous and different type of forums which use this particular medication. People either have absolutely NO side effects, a few side effects to tons of side effects. It just depends on the person. One thing to keep in mind is this with every medication you are put on: Each medication works differently for every individual; no person reacts the same. So if others will have negative things to say it doesn’t mean to not try it. For you it could be a good medication- or you might find that it doesn’t work.

Two side effects that were very immediate for me: Weight loss and odd taste with soda.

Good luck with the new medicine. I hope it works for you and helps relieve your migraines.

Hi,
It took about 2 weeks to see a change for the better (not normal),“That lasted only a short time”.
unfortunately I couldn’t tolerate the Side effects of RAGE and depression, after trying to hit anything over 50mg.
There are a couple of people here that have had success with this med… See ( Rich’s post’s)
Don’t take it too high, I think hitting 100mgs is way too high for some people!, regardless of whether they have temporal lobe symptoms with their Migraines or not.

My neuro say’s he has good results for his “Epileptic patients” on JUST 50mgs.

all the best
Jen.

thanks for the replies! so far so good on the side effects. i guess this weekend will be a test as i up my dose to 50mg on friday.

thanks again! :smiley:

I** have been taking Topamax since 2004. Was off a year from taking it to try another medication. Had some side effects and pdoc/neuro thought it was drug related- but symptoms still remained. Then again I was put back on it as a temporary med to use during anxiety related time frames however it also helped with my migraines. So I really didn’t like the thought of going off it. **
Nickie,
Did you mean that the Topomax helped with Anxiety??

Thanks
Kelley

Hey Guys,

I’ve been on Topamax since the beginning of the year and am currently on 125mg.
The only side effects I have had are weightloss and tingling in hands and toes. However since I’ve increased to 125mg I’ve been occasionally getting vertigo spins when I’m lying in bed at night but it only lasts for about 1 minute.

Overall the medication has not really helped my symptoms at all which is constant disequilibrium. At the beginning I thought I could noticed a slight difference but I’ve been going through a very rough patch the last month or so, so i think it is time to try a new med.

What dosage of Topamax worked for you coffeegirl?